Alert archive / Iowa / Flash Flood Warnings in 2018
Flash Flood Warning 27, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Sep 1, 2018, 5:22 AM CDT for Ringgold County, Union County, Iowa. It was in force for 4 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 1, 2018, 5:22 AM CDT (10:22 UTC)
- Expired
- Sep 1, 2018, 9:41 AM CDT
- In force
- 4 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ringgold County, IA, Union County, IA
The radar
The Des Moines radar (KDMX), 110 km from the middle of the area, began a volume at 10:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 6:50 AM CDT | HEAVY RAIN 4.65 | 2 N Beaconsfield, IA | |
| Sep 1, 9:00 AM CDT | HEAVY RAIN 3 | 1 Wnw Mount Ayr, IA | |
| Sep 1, 9:00 AM CDT | HEAVY RAIN 4.65 | 3 Sse Thayer, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 10.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2615 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1197 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 24.5
The text
As transmitted.
546 WGUS53 KDMX 011022 FFWDMX IAC159-175-011615- /O.NEW.KDMX.FF.W.0027.180901T1022Z-180901T1615Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Des Moines IA 522 AM CDT SAT SEP 1 2018 The National Weather Service in Des Moines has issued a * Flash Flood Warning for... Southern Union County in south central Iowa... Ringgold County in south central Iowa... * Until 1115 AM CDT. * At 520 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. 4 to 5 inches of rain have fallen. Flash flooding is expected to begin shortly. An additional 1 to 2 inches of rainfall is possible over the next two hours. * Some locations that will experience flooding include... Creston, Mount Ayr, Sun Valley Lake, Afton, Diagonal, Kellerton, Tingley, Arispe, Shannon City, Thayer, Ellston, Benton, Maloy, Beaconsfield, Creston Municipal Airport and Mt Ayr Municipal Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. Please report flooding to your local law enforcement agency when you can do so safely. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 4067 9441 4106 9442 4106 9401 4067 9402 $$ REV
2 follow-up statements
394 WGUS73 KDMX 011146 FFSDMX Flash Flood Statement National Weather Service Des Moines IA 646 AM CDT SAT SEP 1 2018 IAC159-175-011615- /O.CON.KDMX.FF.W.0027.000000T0000Z-180901T1615Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Union IA-Ringgold IA- 646 AM CDT SAT SEP 1 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT FOR SOUTHERN UNION AND RINGGOLD COUNTIES... At 643 AM CDT, Doppler radar and automated rain gauges indicated that heavy rain has fallen over the area with up to 6 to 7 inches of rain estimated by radar since around midnight. Flash flooding is expected to begin shortly or is already occurring. Though the rainfall rates have lessened across the warned area...up to another inch of rain may fall with lingering thunderstorms across the region this morning. Some locations that will experience flooding include... Creston, Mount Ayr, Sun Valley Lake, Afton, Diagonal, Kellerton, Tingley, Arispe, Shannon City, Thayer, Ellston, Benton, Maloy, Beaconsfield, Creston Municipal Airport and Mt Ayr Municipal Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Please report flooding to your local law enforcement agency when you can do so safely. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 4067 9441 4106 9442 4106 9401 4067 9402 $$ REV
185 WGUS73 KDMX 011441 FFSDMX Flash Flood Statement National Weather Service Des Moines IA 941 AM CDT SAT SEP 1 2018 IAC159-175-011451- /O.CAN.KDMX.FF.W.0027.000000T0000Z-180901T1615Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Union IA-Ringgold IA- 941 AM CDT SAT SEP 1 2018 ...THE FLASH FLOOD WARNING FOR SOUTHERN UNION AND RINGGOLD COUNTIES IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to exercise caution as some localized issues may remain. Multiple rounds of heavy rainfall are expected in the area over the next few days, raising the concerns for flash flooding and other flooding with already saturated soils. Please use caution and pay attention to forecasts. LAT...LON 4067 9441 4106 9442 4106 9401 4067 9402 $$ Curtis
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 12:27 AM CDT, 4 hours 55 minutes earlier.
Area forecast discussion, Sep 1, 12:27 AM CDT, 4 hours 55 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1227 AM CDT Sat Sep 1 2018 ...Updated 06z Aviation... .SHORT TERM.../Tonight through Saturday/ Issued at 316 PM CDT Fri Aug 31 2018 A swath of showers and thunderstorms currently extends from west central Iowa down into Missouri and is slowly progressing eastward. Convection within this swath has been more or less steady state all day as it has approached from Nebraska and has thus far shown no signs of organization. Despite fairly high instability ahead of the rain across central and eastern Iowa, mesoanalysis indicates substantial convective inhibition due to warm temperatures aloft. This, combined with a relative lack of deep shear, is likely what is inhibiting any intensification. While the storms bear watching as they progress across our forecast area in the next several hours, the odds of severe weather from them appear low overall. Short-term model guidance has consistently predicted secondary development of additional thunderstorms across parts of western Iowa after sunset tonight, around 01-02Z, which then move fairly quickly eastward as a multi-cell cluster or possibly bowing line. This appears to be the result of modest low-level convergence upstream interacting with the developing nocturnal low-level jet. However, very few of the models are depicting the current western Iowa rain in their initializations, and it is difficult to determine what effect this will have on the veracity of their solutions. Nevertheless, given the persistence of the schedule and the stronger forcing of the developing LLJ, have maintained POPs that reflect this scenario. If the storms do develop as expected then they will have an attendant threat of strong winds as the progress eastward across central Iowa tonight. Meanwhile, well to our north/northwest across Minnesota and Dakotas, a separate area of intense thunderstorms will form near the synoptic boundary this evening. This will likely produce an elongated outflow boundary that will travel east southeastward overnight, accompanied by at least a broken band of convection. This feature will likely impact at least our northern and northeastern counties between midnight and sunrise, again with an attendant threat of strong winds. .LONG TERM.../Saturday night through Friday/ Issued at 316 PM CDT Fri Aug 31 2018 The long term forecast period remains unusually active and wet as Iowa will reside beneath very persistent west southwesterly flow aloft, allowing a nearly continuous fetch of moisture advection into a quasi-stationary surface boundary draped across the Upper Midwest. Overnight thunderstorms may linger into Saturday morning in our eastern counties, otherwise there may be a brief quiet period from mid-morning into mid-afternoon Saturday as it will take some time to destabilize behind the overnight convection, which will also have left behind an outflow boundary somewhere over central Iowa. Diurnal heating will result in a high to extreme degree of instability south of this boundary, probably roughly south of Highway 30, which should be enough to generate robust thunderstorm development near the boundary in the late afternoon/evening. Have carried increased POPs to account for this, but they are necessarily broad-brushed in deference to uncertainty regarding the location of the boundary. While the degree of instability in proximity to the boundary will support a severe weather threat, it should be fairly localized and a lack of deep-layer shear will likely result in a quick transition to more of a heavy rain/flooding threat, which will become the primary hazard for the remainder of the event. Most of the forecast area has been devoid of heavy rains lately, but if the storms manage to persist over a metro or flood-prone area then flooding concerns will be enhanced. On Saturday night the nocturnal LLJ will develop once again, and it's more southerly orientation along with somewhat more southwesterly flow aloft may act to push the boundary and storms northward. Model solutions diverge somewhat on this point, but it is likely that the jet will keep storms redeveloping for much of the night, so if they are able to move northward then that will spread out the heavy rain threat, while a more stationary boundary would result in more localized but much higher flooding potential. This will certainly bear watching as we head into the weekend. From Sunday through next week the overall pattern will remain essentially unchanged. One or more boundaries will waffle around the area, being repeatedly activated by mid-level shortwave impulses, diurnal heating, and/or LLJ redevelopment. This will result in a continued intermittent threat of severe weather and heavy rain, with the heavy rain and flooding concerns being a higher threat for the most part. There is no significant pattern change foreseen until at least late next week, and possibly longer. && .AVIATION.../For the 06Z TAFS through 06Z Saturday night/ Issued at 1217 AM CDT Sat Sep 1 2018 The main concern throughout the period will be the development of rain showers and thunderstorms as front lifts northward across Iowa throughout Saturday morning. Rain shower and thunderstorms will likely develop in clusters, and gradually increase in coverage throughout the period. This will result in MVFR conditions across the terminals as the morning progresses. IFR conditions may briefly develop if thunderstorms move directly over the terminals. The other concern overnight into the morning will be low-level wind shear at ALO, DSM, and OTM as the low- level jet continues to pass through the area. This is the beginning to what will be a rather wet weekend. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Lee LONG TERM...Lee AVIATION...Krull
Hazardous weather outlook, Sep 1, 4:25 AM CDT, 57 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 425 AM CDT Sat Sep 1 2018 IAZ004>007-015>017-023>028-033>038-044>048-057>060-070>073-081- 082-086-092-093-096-097-020930- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Crawford-Carroll-Greene-Boone- Story-Audubon-Guthrie-Dallas-Polk-Cass-Adair-Madison-Warren-Adams- Union-Wapello-Taylor-Ringgold-Appanoose-Davis- 425 AM CDT Sat Sep 1 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Strong to possibly severe thunderstorms are possible this afternoon through tonight. Damaging wind gusts is the main threat along with heavy rainfall. Large hail is a secondary threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be periods of thunderstorms, especially during the overnight hours, through Thursday. Widespread severe weather is not likely but a few storms from time to time may be strong to severe. Damaging winds will likely be the main threats with any stronger storms. Heavy rainfall will be possible with any thunderstorm. River flooding and flash flood threats could increase Sunday into next week due to the continued heavy rain threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected though rainfall reports are appreciated. IAZ039-049-050-061-062-074-075-083>085-094-095-020930- Black Hawk-Marshall-Tama-Jasper-Poweshiek-Marion-Mahaska-Clarke- Lucas-Monroe-Decatur-Wayne- 425 AM CDT Sat Sep 1 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Flash Flood Watch is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Strong to possibly severe thunderstorms are possible this afternoon through tonight. Damaging wind gusts is the main threat along with heavy rainfall. Large hail is a secondary threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be periods of thunderstorms, especially during the overnight hours, through Thursday. Widespread severe weather is not likely but a few storms from time to time may be strong to severe. Damaging winds will likely be the main threats with any stronger storms. Heavy rainfall will be possible with any thunderstorm. River flooding and flash flood threats could increase Sunday into next week due to the continued heavy rain threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected though rainfall reports are appreciated. FAB
In the hours before
Special weather statement, Sep 1, 2:03 AM CDT, 3 hours 19 minutes before
Special Weather Statement National Weather Service Des Moines IA 203 AM CDT Sat Sep 1 2018 IAZ039-050-062-075-010815- Black Hawk-Tama-Poweshiek-Mahaska- Including the cities of Waterloo, Cedar Falls, Tama, Toledo, Traer, Dysart, Gladbrook, Grinnell, and Oskaloosa 203 AM CDT Sat Sep 1 2018 ...Thunderstorms With Locally Heavy Rainfall... A line of thunderstorms producing locally heavy rainfall of up to 2 to 3 inches per hour will continue moving through the region over the next hour. Ponding of water and minor street flooding will be likely with this line of storms as it moves across the region. The storms will also produce some small hail as well as potential gusty winds to 40 to 45 mph. Persons traveling should use caution and be aware of the possibility of possible street flooding and low visibility as the storms continuing moving east though 3 am this Saturday morning. REV
Special weather statement, Sep 1, 2:35 AM CDT, 2 hours 47 minutes before
Special Weather Statement National Weather Service Des Moines IA 235 AM CDT Sat Sep 1 2018 IAZ070>072-082-083-093-094-010945- Cass-Adair-Madison-Union-Clarke-Ringgold-Decatur- Including the cities of Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Creston, Osceola, Mount Ayr, Lamoni, and Leon 235 AM CDT Sat Sep 1 2018 ...Strong Thunderstorms Moving through The Region... An area of strong thunderstorms continues to move through the area early this Saturday morning. The storms are capable of producing winds to near 50 mph at times as well as heavy rainfall. Radar estimates of 1 to up to 3 inches of rainfall will be possible with some of the thunderstorms. Also hail up to penny sized will be possible with the storms. Though no severe weather is occurring at this time...the storms may yet produce some severe weather overnight tonight with large hail and strong winds the main threats. REV
Local storm report, Sep 1, 2:38 AM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
238 AM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 AM HAIL KNOXVILLE 41.32N 93.10W
09/01/2018 M0.75 INCH MARION IA TRAINED SPOTTER
&&
REVLocal storm report, Sep 1, 2:56 AM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
256 AM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 AM HAIL MALCOM 41.71N 92.55W
09/01/2018 E1.00 INCH POWESHIEK IA TRAINED SPOTTER
RELAYED BY DVN NWS.
&&
REVLocal storm report, Sep 1, 3:06 AM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
306 AM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 AM TSTM WND GST 2 W MURRAY 41.04N 93.98W
09/01/2018 M57 MPH CLARKE IA TRAINED SPOTTER
REPORTS NICKEL HAIL AND 0.83 INCHES RAINFALL
AS WELL.
&&
REVLocal storm report, Sep 1, 4:28 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
428 AM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM TSTM WND DMG LEON 40.74N 93.75W
09/01/2018 DECATUR IA LAW ENFORCEMENT
REPORTS OF POWER LINES DOWN AND POWER OUTAGE
IN LEON. DELAYED REPORT. BASEMENT FLOODING
ALSO REPORTED AT SOME LOCATIONS.
&&
REVThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 10:01 PM CDT | Special Weather Statement | DMX | Cass | 59 min |
| Aug 31, 10:09 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 51 min |
| Aug 31, 10:55 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Poweshiek | 50 min |
| Sep 1, 1:01 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 22 min |
| Sep 1, 1:28 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Union | 47 min |
| Sep 1, 3:35 AM CDT | Flash Flood Warning | DMX | Poweshiek, Tama | 6 hr |
| Sep 1, 4:21 AM CDT | Flash Flood Warning | DMX | Clarke, Decatur | 5 hr |
| Sep 1, 4:38 AM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 34 more | 24 hr |
| Sep 1, 4:38 AM CDT | Flash Flood Warning | DMX | Tama | 6 hr |
| Sep 1, 5:45 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Union, Warren | 29 min |
| Sep 1, 6:30 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass | 45 min |
| Sep 1, 6:57 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison, Union | 48 min |
| Sep 1, 7:24 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison, Polk, Warren | 51 min |
| Sep 1, 6:08 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk | 52 min |
Nearby
Flash Flood Warnings in Iowa, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.